Alert archive / California / Wind Advisories in 2024

Wind Advisory 18, NWS Eureka, CA

March 29, 2024Lake County, Mendocino County, California

NWS Eureka, CA issued this wind advisory at Mar 29, 2024, 3:05 AM PDT for Lake County, Mendocino County, California. It took effect at Mar 29, 2024, 8:00 AM PDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2024, 3:05 AM PDT (10:05 UTC)
In effect from
Mar 29, 2024, 8:00 AM PDT
Expired
Mar 29, 2024, 6:59 PM PDT
In force
11 hr
Issued by
NWS Eureka, CA

Counties Lake County, CA, Mendocino County, CA

The radar

The Beale AFB radar (KBBX), 128 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 10.1 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2024-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2024-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1250 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

820 
WWUS76 KEKA 291005
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
305 AM PDT Fri Mar 29 2024

CAZ109>115-291815-
/O.NEW.KEKA.WI.Y.0018.240329T1500Z-240330T0300Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
Including Rockport, Talmage, Philo, Boonville, Comptche, Point
Arena, Knobcone Camp, and Fort Bragg
305 AM PDT Fri Mar 29 2024

...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM PDT THIS 
EVENING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph on 
  windward ridges expected.

* WHERE...Mendocino County, and Lake County, mostly at higher 
  elevations and in valleys exposed to the southeast.

* WHEN...From 8 AM this morning to 8 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
2 follow-up statements
791 
WWUS76 KEKA 291800
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1100 AM PDT Fri Mar 29 2024

CAZ109>115-300200-
/O.CON.KEKA.WI.Y.0018.000000T0000Z-240330T0300Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
Including Fort Bragg, Comptche, Talmage, Knobcone Camp, Philo,
Boonville, Rockport, and Point Arena
1100 AM PDT Fri Mar 29 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING...

* WHAT...Southeast winds 15 to 25 mph with gusts up to 45 mph on 
  windward ridges expected.

* WHERE...Mendocino County, and Lake County, mostly at higher 
  elevations and in valleys exposed to the southeast.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands. There is an increased risk 
  of tree branches and other debris on roadways.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
688 
WWUS76 KEKA 300159
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
659 PM PDT Fri Mar 29 2024

CAZ109>115-300300-
/O.CAN.KEKA.WI.Y.0018.000000T0000Z-240330T0300Z/
Mendocino Coast-Northwestern Mendocino Interior-Northeastern
Mendocino Interior-Southwestern Mendocino Interior-Southeastern
Mendocino Interior-Northern Lake-Southern Lake-
Including Talmage, Comptche, Boonville, Knobcone Camp, Fort
Bragg, Rockport, Point Arena, and Philo
659 PM PDT Fri Mar 29 2024

...WIND ADVISORY IS CANCELLED...

The threat has ended. Wind speeds have decreased to below wind 
advisory criteria and will continue to decrease this evening.

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

MH

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Mar 28, 3:25 PM PDT, 11 hours 40 minutes earlier.

Area forecast discussion, Mar 28, 3:25 PM PDT, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
325 PM PDT Thu Mar 28 2024

.SYNOPSIS...Showers activity will continue to wind down this
afternoon and evening. A second round of wind and gusty showers
will hit the southern half of the area on Friday with cool and
clearing conditions through the weekend.

&&

.DISCUSSION...Post-frontal scattered showers and isolated
thunderstorms continue moving east-northeast across the area this
afternoon, especially over areas farther north of Mendocino
County. Snowfall amounts as of 3500 feet have been very light feet
on highway 36 this afternoon. Showers activity are expected to
wind down late this afternoon and evening.

IR satellite imagery depicts an amplifying upper level
trough/deepening cutoff low stalled over the NEPAC this
afternoon, while a secondary and stronger Pacific Storm rotate
around the cutoff. This secondary low system will continue to move
southward and quickly strengthen as approaches the California
Coast Friday afternoon, absorbing the current cutoff low. Showers
will begin to increase in coverage Friday morning becoming
stratiform precipitation Friday afternoon along the warm sector of
the low. Moderate to locally heavy periods of rainfall is
forecast for the southern portion of the CWA Friday afternoon and
evening. While light precipitation is expected for the rest of
the forecast area. Additional rainfall ranging from 0.3 to 1 inch
is most likely from this system, with heavier amounts farther
southern portion of Mendocino and Lake County. Wind turning east
through the event will generally focus rain along higher terrain
and rain shadow lower elevation areas such as Clear Lake itself.

Increasing east-southeast winds are expected Friday afternoon and
evening, mainly focused over Mendocino and Lake counties. Gusts
from 30 to around 40 mph are are expected over the coastal
headland and exposed ridges as result. However, with the
easterly winds may aid in funneling gusty winds in Lake County.
The National Blend of Models (NBM) 90-95th percentile (high end)
indicates gusts around 45mph in Lake County, with strongest winds
over the higher elevation. Continued evaluation is needed for
Wind Advisory criteria. /ZVS

.LONG TERM... (FROM PREVIOUS DISCUSSION) Cold air will advect
alongside the low as it travels south, brining chilly nights in
the 40s through the weekend. That said, stubbornly cloudy skies
will inhibit widespread frost and valley fog formation until at
least Sunday morning, when the coldest and clearest conditions are
most likely. As the low moves east, it will help enhance the
pressure gradient with high pressure building over the east
Pacific. This will allow for strong northerly wind right along
shore and just offshore Sunday into early next week. Thanks to the
wind's consistency, NBM already show high confidence in northerly
wind gusts of 25 to 35 mph hitting shore Sunday. That said,
generally stable conditions and weak winds aloft (associated with
the high pressure) will most likely inhibit any wind advisory
level gusts (45 mph).

Model ensembles show high confidence (80%) of at least a couple days
of high pressure dominated warm and clear days early next week with
strong onshore flow in exposed areas. There is much more
divergence by mid next week, however. Most (80%) of cluster ensemble
members show a trough moving onshore sometime between next Wednesday
and Friday, but the exact strength and impact of the trough varies
widely. Only about 30% of ensemble members show the trough produce
impactful rain and wind. (more than 1 inch and gusts over 45 mph)
/JHW

&&

.AVIATION...Post-frontal, on-going showers have continued to have lingering
impacts at the Taf sites today. CEC to experience gusty surface
winds today plus VCTS in the mid-late morning. Cig/Vis generally
remained VFR. ACV continued with breezy winds and occasional bouts
of MVFR from mid-late morning. UKI, through early afternoon,
remained a little "Topsy-Turvy" as numerous showers moved across
the terminal. Conditions briefly dropped into IFR. Basically,
shower activity will taper through the evening...especially north
of Cape Mendocino. Offshore, another low pressure system, and
associated frontal boundaries, will dip south and have a greater
impact over Mendocino and UKI Friday morning; lowering Cig/Vis can
be expected with substantial precipitation. /TA

&&

.MARINE...A steep mid-period swell peaked this afternoon around 15
feet at 14 to 15 seconds. Combined with southerly wind wave energy,
significant wave heights reached 18-19 feet. Winds and seas will
diminish overnight before a shortwave drives a progressive surface
low south along the CA coast. The trajectory of this low will
dictate the enhancement and orientation of winds heading into the
weekend.  Winds will turn southeasterly and increase in the southern
waters early Friday afternoon, likely generating a brief period of
gale gusts in the outer waters. Winds will gradually turn to the
east/northeast Friday night into Saturday as the low dips south of
Point Arena, with wave heights persisting at 8-10 feet throughout. A
tightening pressure gradient between the northeast quadrant of the
low and an offshore ridge building into the waters will gradually
generate increasing northerly winds on Saturday. Saturday night into
Sunday holds the greatest chance of gale or potentially storm force
gusts, beginning in the northern waters and extending south. Wind
waves are expected to respond quickly with wave heights 15-17 feet
possible early Sunday morning. Winds and seas will likely remain
elevated through the weekend before a reprieve to start next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 9 PM PDT Friday for PZZ450-470-
     475.

     Small Craft Advisory until 3 PM PDT Friday for PZZ455.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:04 AM PDTGale WatchEKA18 hr
Mar 29, 3:04 AM PDTGale WarningEKA18 hr

Nearby

Wind Advisories in California, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.